Hail, Logan
- When
- July 4, 5:20 PM CST
- Where
- Logan County, 10 mi NE of Stapleton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.582, -100.383
Isolated, strong to severe thunderstorms developed and tracked across the central Sand Hills and portions of far southwestern Nebraska during the evening of July 4, 2012.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated, strong to severe thunderstorms developed and tracked across the central Sand Hills and portions of far southwestern Nebraska during the evening of July 4, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 2:25 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT WED JUL 4 2012 .DISCUSSION... A COLD FRONT HAS BECOME STATIONARY FROM NEAR KOGA TO KTIF TO NEAR KANW. THE FRONT IS EXPECTED TO BECOME THE FOCUS FOR ISOLATED TO PERHAPS SCATTERED STRONG/SEVERE SLOW MOVING TSTMS LATE THIS AFTN AND THIS EVENING. STORM DEVELOPMENT IS UNDERWAY. WEAKLY SHEARED ENVIRONMENTAL WINDS AND DEEP VERTICAL MIXING SUGGEST THE POTENTIAL FOR WIND DAMAGE AND HEAT BURSTS. THE HRRR INDICATES PRECIPITABLE WATER NEAR OR ABOVE 1.5 INCHES SUPPORTING LOCALLY HEAVY RAINFALL. STORM ACTIVITY IS EXPECTED TO DEVELOP SOUTHEAST AND POSSIBLY MERGE WITH ACTIVITY FCST TO SPREAD EAST THROUGH COLO AND INTO KS LATE TONIGHT BEFORE DISSIPATING AFTER MIDNIGHT. THUS MOTHER NATURE HAS ITS OWN FIRE WORKS SHOW PLANNED THIS EVENING AND VERY DRY AND DUSTY CONDITIONS WILL SUPPORT STORMS CAPABLE OF DANGEROUS LIGHTNING FOR ANYONE ATTENDING OUTDOOR EVENTS THIS EVENING. THE STATIONARY FRONT IS EXPECTED TO LIFT NORTHWEST THURSDAY AND THURSDAY NIGHT. TEMPERATURES ALONG AND SOUTH OF THE FRONT SHOULD RISE INTO THE 100S ONCE AGAIN. NORTH OF THE FRONT ISOLATED TSTMS MAY DEVELOP ACROSS NORTHWEST NEB ASSOCIATED WITH A PLUME OF SUBTROPICAL MOISTURE AND WEAK PERTURBATIONS ROTATING NORTH AROUND THE H500 MB RIDGE. ANOTHER COLD FRONT WILL PUSH DOWN INTO THE FCST AREA FRIDAY PRODUCING VERY WARM HIGHS SOUTH OF THE FRONT. THE NAM SUGGESTED 106 AT KONL AND THIS MIGHT NOT BE TOO FAR OFF THE MARK. FOR NOW WILL FCST 104 AT KONL. NO PROBLEM WITH THE 102 FCST BY THE NAM AT KLBF FOR FRIDAY. BASED ON THE TEMPERATURES THIS AFTN...105 AT KLBF SO FAR...LATER FCSTS MAY HAVE TO MARK UP HIGHS FRIDAY. THE NAM AND ECM ARE VERY DRY WITH THIS FRONT AND THE FCST FOLLOWS THE DRIER SOLNS. THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY. THE UPPER LEVEL RIDGE CURRENTLY CENTERED OVER CNTL MISSOURI IS FCST BUILD SLOWLY WEST FRIDAY THROUGH SUNDAY AND BE CENTERED OVER UTAH BY MONDAY SETTING UP A NORTHWEST FLOW ALOFT THROUGHOUT THE FCST AREA. THIS SHOULD HELP DRIVE A SIGNIFICANT COLD FRONT THROUGH THE FCST AREA AND INTO KS FRIDAY FOR A SEMI PERMANENT COOL DOWN LASTING SATURDAY THROUGH WEDNESDAY. HIGHS DURING THIS TIME PERIOD SHOULD REMAIN NEAR NORMAL. RAIN CHANCES ARE UNCERTAIN SUNDAY THROUGH WEDNESDAY BUT SEVERAL KEY INGREDIENTS COULD CONSPIRE TO PRODUCE RAIN. THEY ARE UPSLOPE LOW LEVEL MOISTURE FLOW...LOWER HEIGHTS ALOFT PRODUCING A WEAKER CAP AND THE VERY UNCERTAIN POSSIBILITY OF DISTURBANCES DROPPING SOUTHEAST OUT OF THE NRN PLAINS PRODUCING ISOLATED TO SCATTERED STORM COVERAGE DAILY. THE GENERAL CONSENSUS BETWEEN THE ECM AND GFS SUGGESTED THE BEST CHANCE OF RAIN WOULD GENERALLY BE ALONG AND WEST OF HIGHWAY 61. && .AVIATION... VERY WEAK COLD FRONT SAGGING SOUTH ACROSS THE AREA. WINDS OUT OF THE SOUTH ACROSS SW TO N CENTRAL NEBRASKA...SOUTH OF THE BOUNDARY...WHILE WINDS BECOME NORTHERLY BEHIND THE FRONT. VFR CONDITIONS EXPECT ON EITHER SIDE OF THE FRONT...WHICH STALLS ACROSS THE AREA TOMORROW. ALONG AND SOUTH OF THE FRONT EXPECT SOME ISOLD TO SCT SHOWERS AND THUNDERSTORMS. HAVE INCLUDED SHRA AT KLBF HOWEVER WAS NOT CONFIDENT ENOUGH TO INCLUDE THUNDER YET. DID WANT TO MENTION THE -SHRA TO ALSO INCLUDE THE POTENTIAL OF GUSTY WINDS WHICH ARE LIKELY WITH THE HIGH BASED SHOWERS. && .CLIMATE... THIS IS THE THIRD DAY IN A ROW OF 100 PLUS TEMPERATURES AT NORTH PLATTE. THIS STREAK IS FORECAST TO CONTINUE THROUGH FRIDAY WHICH WOULD RIVAL THE GREAT HEAT WAVES OF 1934 (13 DAYS)...1935 (5 DAYS)...1936 (6 DAYS) AND 1955 (5 DAYS). && .LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM CDT FRIDAY FOR NEZ005>010-025>029-037-038-059-070-071. && SHORT TERM/EXTENDED...CDC AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 317 PM CDT WED JUL 4 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-052030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 317 PM CDT WED JUL 4 2012 /217 PM MDT WED JUL 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WEAK COLD FRONT WILL STALL ACROSS THE CENTRAL PARTS OF THE STATE TONIGHT. THERE IS A POSSIBILITY OF THUNDERSTORMS ALONG AND SOUTH OF THE FRONT...MAINLY BEFORE MIDNIGHT. THERE IS LITTLE RISK OF LARGE HAIL...BUT THERE IS A POSSIBILITY OF DOWNBURST WINDS THAT COULD PRODUCE DAMAGE. ALSO...EXCESSIVE HEAT WILL CONTINUE THIS EVENING ACROSS NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA...AHEAD OF THE FRONT...WITH THE COMBINATION OF HOT TEMPERATURES AND HUMIDITY. THERE IS ALSO HIGH FIRE DANGER BECAUSE OF THE DRY VEGETATION...EXTREME TEMPERATURES AND LOW HUMIDITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE FRONT OVER CENTRAL NEBRASKA WILL REMAIN ACROSS THE AREA THURSDAY...THEN BEGIN TO LIFT NORTH AS A WARM FRONT THURSDAY AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS WESTERN NEBRASKA. THE FRONT WILL RETURN SOUTH ON FRIDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND AHEAD OF THE FRONT FRIDAY AFTERNOON AND EVENING. EXCESSIVE HEAT WILL CONTINUE ACROSS NORTH CENTRAL TO SOUTHWEST NEBRASKA THURSDAY AND FRIDAY...WITH HEAT INDEX READINGS AROUND 100 DEGREES. ALSO HIGH FIRE DANGER WILL CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 519 PM CDT WED JUL 4 2012 NEZ008-025-026-037-042300- BLAINE NE-BROWN NE-LOGAN NE-THOMAS NE- 519 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHERN LOGAN... SOUTHERN BROWN AND BLAINE COUNTIES UNTIL 600 PM CDT... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF ROSE TO HIGHWAY 83 CROSSING THE DISMAL RIVER...AND MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BREWSTER... DUNNING... HIGHWAY 7 MILE MARKER 10... HIGHWAY 2 MILE MARKER 230... HIGHWAY 83 MILE MARKER 130... HIGHWAY 91 MILE MARKER 10... HIGHWAY 91 MILE MARKER 20... MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 606 PM CDT WED JUL 4 2012 NEZ008-025-026-037-038-042345- BLAINE NE-BROWN NE-CUSTER NE-LOGAN NE-THOMAS NE- 606 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS...LOGAN... NORTHWESTERN CUSTER...SOUTHERN BROWN AND BLAINE COUNTIES UNTIL 645 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BREWSTER TO 9 MILES SOUTH OF HIGHWAY 83 CROSSING THE DISMAL RIVER... AND MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BREWSTER... STAPLETON... ARNOLD... DUNNING... TARBOZ LAKE... GANDY... MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA... MILBURN... ANSELMO... VICTORIA SPRINGS STATE RECREATION AREA... HIGHWAY 91 MILE MARKER 10... HIGHWAY 83 MILE MARKER 120... HIGHWAY 91 MILE MARKER 20... HIGHWAY 2 MILE MARKER 250... HIGHWAY 92 MILE MARKER 240... HIGHWAY 92 MILE MARKER 260... MARTIN
The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail was reported to half inch as well.
A small metal livestock shelter flipped over a barbed wire fence and landed on a gravel road. Several tree limbs of varying size were broken as well.
A pole barn was blown over east of Imperial.
Chase County Emergency Management reported snapped power poles just northeast of Imperial.
Chase County Emergency Management reported severe wind damage to a wooden garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389461, 389462, 389464, 389466, 389467, 389469.